Transient bilateral brainstem dysfunction caused by topical administration of papaverine: Report of 2 cases

Journal Article (Journal Article)

Papaverine has been associated with transient cranial nerve dysfunction after topical application during craniotomy. The authors report similar dysfunction after the use of papaverine affected brainstem structures. Two patients undergoing craniotomy for clipping of an aneurysm experienced bilateral depression of cortical somatosensory evoked potentials to both median and tibial nerve stimulation after administration of papaverine. Arterial blood gas analysis, hemodynamic parameters, and anesthetic levels remained constant throughout these somatosensory evoked potential changes. In addition, intraoperative angiography and immediate postoperative CT imaging showed intact blood flow with complete exclusion of the aneurysm. Both patients recovered within 1-2 hours and had normal neurological examination findings after extubation. Topical papaverine use may be associated with direct effects on brainstem structures. The transient nature of those changes suggests that aggressive intervention may not be needed. Maneuvers to limit the spread of papaverine to basal cisterns should be considered.

Full Text

Duke Authors

Cited Authors

  • Moran, CM; Mahla, ME; Reichwage, B; Lewis, S; Peters, K; Seubert, CN

Published Date

  • October 1, 2011

Published In

Volume / Issue

  • 115 / 4

Start / End Page

  • 715 - 719

Electronic International Standard Serial Number (EISSN)

  • 1933-0693

International Standard Serial Number (ISSN)

  • 0022-3085

Digital Object Identifier (DOI)

  • 10.3171/2011.6.JNS11183

Citation Source

  • Scopus